Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2020, 6:43 PM MDT for Gallatin County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2020, 6:43 PM MDT (00:43 UTC)
- Expired
- Jun 6, 2020, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gallatin County, MT
The radar
The Billings radar (KBLX), 202 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:15 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 6, 5:15 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 PM MDT Sat Jun 6 2020 Aviation Section Updated .SYNOPSIS... Widespread showers and thunderstorms are expected to move from southwest to northeast across the region this afternoon and evening. Some thunderstorms could become severe, with large hail, strong gusty winds. Periods of moderate to heavy rain is also possible through tonight, which could leading to some flooding issues, especially in urban areas. More lower elevation rain showers and mountain snow is then expected Sunday night into Monday. && .DISCUSSION... Rest of the afternoon through tonight...primary concern throughout the period will be the threat for thunderstorms, some of which could become severe and produce large hail and damaging winds, in addition to heavy rainfall. Complex upper level pattern across the western half of the CONUS this afternoon, with broad troughing up and down the Pacific Coast and ridging extending north from the Central Plains into Northern Alberta/Saskatchewan. Within the base of the trough axis a robust shortwave was quickly lifting north northeast from the eastern Great Basin/Central Rockies. This shortwave will continue to quickly lift northeast to over Eastern Montana by tonight, all the while an area of low pressure currently (~20z) developing over Southeast Montana retrogrades northwest towards the Montana/Alberta/Saskatchewan borders by Sunday morning. This will allow for numerous showers and thunderstorms to develop and lift northeast across the CWA through the remainder of the afternoon and into the morning hours on Sunday. Anomalously high precipitable water, characterized by values of ~0.75" to 1.25", will continue to stream north within southerly mid- to upper level flow through tonight and allow showers/storms to be efficient rain producers. Daytime heating and surface dewpoints in the mid-40s to mid-50s have allowed the atmosphere to become marginally unstable, which combined with 0-6km bulk shear of 40- 50kts will continue to support the potential for at least some isolated severe thunderstorms through the evening hours tonight despite widespread cloud cover. Current thinking is that the biggest threat from any elevated storm over this timeframe will be large hail approaching half dollar size; however, can't rule out some damaging wind gusts of 60-70 mph. In addition to the threat for severe weather, heavy rainfall which could lead to flash flooding is also possible given precipitable water within 0.04" of the daily maximum for today (12z TFX sounding recorded PWATs at 0.92") and the expectation of storms repeatedly moving over a given area. At this time, those areas most at risk of seeing heavy rainfall which could lead to flash flooding are along and northwest of a Dillon, to Bozeman, to Harlowton, to Grass Range line. Am especially concerned with urban/poor drainage areas as rainfall rates and subsequent runoff could quickly overwhelm storm drains and lead to flooding. - Moldan Sunday and Monday...A much colder system quickly moves into the region Sunday into Monday, which will bring another round of lower elevation rain and mountain snow to Southwest through North Central Montana. There is some uncertainty on how much rainfall lower elevations will receive with this system, but another quarter to half inch of rain is possible for many locations, with some localized higher amounts. The colder air associated with this system will cause snow levels to fall to as low as 5500 feet by Sunday afternoon/evening across Southwest/Central Montana and along the Continental Divide. While accumulating snow is not uncommon for early June in the Northern Rockies, the fact that outdoor recreation is increasing in the mountains and that some mountain passes will see slushy/snow covered conditions a Winter Weather Advisory has been issued for Sunday night into Monday morning. Snow accumulations of 3 to 8 inches are generally expected above 5500ft over this timeframe, with isolated amounts possibly approaching a foot above 8000ft. Breezy to strong winds on the backside of the system will lead to west winds over the plains of Central/North Central Montana and southerly winds over Southwest Montana during the day on Monday. High Wind Highlights may be needed for portions of the region, including the wind prone areas along the Rocky Mountain Front and north-south orientated valleys in Southwest Montana. Expect well below normal temperatures by Monday, with a freeze possible across the southwest Monday night. Tuesday and Wednesday...Drier and warmer conditions are expected for this period but the region may be under the influence of a northwesterly flow aloft for Tuesday and Wednesday. This will result in a slight chance for showers along the Divide and over the central and southwestern mountains, especially on Wednesday. Temperatures will remain slightly below normal, with afternoon highs mostly in the 60s to near 70 degrees for lower elevation areas. Thursday through Saturday...Ridging builds in for Thursday and Friday, which will provide mostly dry conditions and warm temperatures. The next Pacific system may begin to exert an influence on the region by bringing in a more moist and unstable southerly flow aloft along with an increased chance for showers and thunderstorms for the weekend. RCG && .AVIATION... Updated 515 PM MDT Sat Jun 6 2020 (00Z TAF Period) Widespread rain and thunderstorms will move from south to north through the region this evening. The precipitation will begin to diminish over the north after 10z, with scattered showers continuing over Southwest MT. Expect another round of precipitation to begin to move northward into Central MT on Sunday afternoon. IFR conditions are possible at times. Mountains/passes will be obscured at times through the period. Brusda NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Anomalously high precipitable water will be in place across the Northern Rockies and High Plains over the next 18-24 hours, which combined with repeated training of thunderstorms this afternoon and into the early evening hours could lead to some flooding/flash flooding issues. The potential for flooding will be especially high in urban and poor drainage areas where rainfall rates could quickly overwhelm storm drains. In addition, local rises on creeks and streams, especially in complex terrain, will also be possible. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 63 43 56 / 100 40 80 80 CTB 46 59 42 56 / 100 40 70 60 HLN 45 58 42 55 / 100 70 80 80 BZN 44 60 37 53 / 100 70 90 80 WYS 36 47 27 44 / 100 80 90 90 DLN 40 52 35 50 / 90 90 90 70 HVR 51 67 45 60 / 100 40 60 80 LWT 46 62 40 53 / 100 60 100 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM Sunday to noon MDT Monday above 5500 feet for Beaverhead...Gallatin...Jefferson...Madison. Winter Weather Advisory from 6 PM Sunday to noon MDT Monday above 5500 feet for Cascade...Judith Basin...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 6, 2:30 PM MDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
230 PM MDT Sat Jun 6 2020
MTZ008-062115-
Beaverhead-
230 PM MDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...
At 228 PM MDT, a strong thunderstorm was located 18 miles east of
Wisdom, or 30 miles northwest of Dillon, moving north at 25 mph.
Brief heavy rain, pea sized hail, and occasional lightning are
likely with this storm. Winds in excess of 30 mph and half inch hail
are also possible.
Locations impacted include...
Dewey and Wise River.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4588 11316 4589 11313 4588 11309 4586 11308
4581 11300 4580 11293 4578 11291 4579 11288
4577 11281 4542 11299 4546 11324
TIME...MOT...LOC 2028Z 193DEG 21KT 4552 11309
SCSpecial weather statement, Jun 6, 3:52 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Sat Jun 6 2020
MTZ008-062215-
Beaverhead-
352 PM MDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...
At 350 PM MDT, a strong thunderstorm was located 21 miles southwest
of Dillon, moving northeast at 35 mph.
Brief heavy rain, hail up to a half inch in diameter, isolated
lightning strikes, and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Dillon, Clark Canyon and Beaverhead Rock State Park.
This includes Interstate 15 between mile markers 34 and 65 .
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4496 11301 4528 11261 4516 11245 4509 11246
4509 11236 4508 11235 4482 11284
TIME...MOT...LOC 2150Z 227DEG 30KT 4495 11285
SCSpecial weather statement, Jun 6, 4:12 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
412 PM MDT Sat Jun 6 2020
MTZ052-062245-
Jefferson-
412 PM MDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JEFFERSON COUNTY...
At 411 PM MDT, a strong thunderstorm was located near Walkerville, or
9 miles north of Butte, moving north at 25 mph.
Brief heavy rain, hail up to one half inch in diameter, isolated
lightning strikes, and winds in excess of 30 mph and half inch hail
are possible with this storm.
Locations impacted include...
Basin and Elk Park.
This includes Interstate 15 between mile markers 134 and 157.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4630 11257 4635 11249 4633 11246 4639 11240
4637 11219 4602 11236 4603 11246 4605 11248
4608 11246 4613 11252 4618 11251 4619 11252
4617 11256 4620 11259
TIME...MOT...LOC 2211Z 191DEG 24KT 4611 11247
SCSpecial weather statement, Jun 6, 4:29 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT Sat Jun 6 2020
MTZ055-062245-
Gallatin-
429 PM MDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN
COUNTY...
At 427 PM MDT, a strong thunderstorm was located 17 miles northwest
of Clyde Park, or 24 miles north of Bozeman, moving north at 35 mph.
Brief heavy rain, half inch hail, isolated lightning strikes, and
winds in excess of 30 mph are possible with this storm.
This storm will remain over mainly rural areas of northeastern
Gallatin County, including the Bridger Mountains.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4588 11108 4620 11106 4620 11079 4614 11078
4590 11079 4584 11081
TIME...MOT...LOC 2227Z 188DEG 31KT 4602 11092
SCSpecial weather statement, Jun 6, 4:33 PM MDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 433 PM MDT Sat Jun 6 2020 MTZ008-062300- Beaverhead- 433 PM MDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEAVERHEAD COUNTY... At 432 PM MDT, a strong thunderstorm was located 11 miles west of Lima, or 37 miles south of Dillon, moving northeast at 25 mph. Brief heavy rain, half inch hail, isolated lightning strikes, and winds in excess of 30 mph are possible with this storm. Locations impacted include... Dell. This includes Interstate 15 between mile markers 20 and 36 . If outdoors, consider seeking shelter inside a building. LAT...LON 4457 11278 4467 11298 4497 11276 4482 11245 TIME...MOT...LOC 2232Z 215DEG 20KT 4469 11282 SC
Special weather statement, Jun 6, 5:16 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Great Falls MT 516 PM MDT Sat Jun 6 2020 MTZ053>055-062345- Broadwater-Gallatin-Meagher- 516 PM MDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER...SOUTH CENTRAL MEAGHER AND NORTH CENTRAL GALLATIN COUNTIES... At 515 PM MDT, a strong thunderstorm was located 19 miles east of Toston, or 25 miles southeast of Townsend, moving north at 20 mph. Brief heavy rain, hail up to one-half inch in diameter, isolated lightning strikes, and winds in excess of 30 mph are possible with this storm. Locations impacted include... Maudlow. This includes Highway 12 between mile markers 14 and 29. If outdoors, consider seeking shelter inside a building. LAT...LON 4610 11089 4603 11113 4631 11134 4640 11098 TIME...MOT...LOC 2315Z 160DEG 17KT 4614 11105 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:01 PM MDT | Special Weather Statement | TFX | Broadwater | 44 min |
| Jun 6, 6:32 PM MDT | Special Weather Statement | TFX | Broadwater, Gallatin | 43 min |
| Jun 6, 7:12 PM MDT | Special Weather Statement | TFX | Meagher | 48 min |
| Jun 6, 7:43 PM MDT | Special Weather Statement | TFX | 32 min | |
| Jun 6, 7:58 PM MDT | Special Weather Statement | TFX | Cascade, Meagher | 32 min |
| Jun 7, 5:45 PM MDT | Special Weather Statement | TFX | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.